Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 206, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 27, 2016, 8:28 PM CDT for Becker County, Clay County, Minnesota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2016, 8:28 PM CDT (01:28 UTC)
- Expired
- Aug 27, 2016, 9:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Becker County, MN, Clay County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 100 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 27, 4:05 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.5 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 469 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1590 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.6
The text
As transmitted.
146
WUUS53 KFGF 280128
SVRFGF
MNC005-027-280230-
/O.NEW.KFGF.SV.W.0206.160828T0128Z-160828T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
828 PM CDT SAT AUG 27 2016
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL BECKER COUNTY IN NORTHWESTERN MINNESOTA...
EASTERN CLAY COUNTY IN NORTHWESTERN MINNESOTA...
* UNTIL 930 PM CDT
* AT 827 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MUSKODA...OR
17 MILES EAST OF FARGO...MOVING SOUTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
MUSKODA AROUND 845 PM CDT.
HAWLEY AROUND 850 PM CDT.
DALE AROUND 905 PM CDT.
THIS INCLUDES INTERSTATE 94 IN MINNESOTA NEAR MILE MARKER 20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4694 9655 4704 9639 4681 9602 4669 9647
TIME...MOT...LOC 0127Z 313DEG 13KT 4693 9646
HAIL...1.00IN
WIND...60MPH
$$
JR2 follow-up statements
394 WWUS53 KFGF 280154 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 854 PM CDT SAT AUG 27 2016 MNC005-027-280230- /O.CON.KFGF.SV.W.0206.000000T0000Z-160828T0230Z/ BECKER MN-CLAY MN- 854 PM CDT SAT AUG 27 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR WEST CENTRAL BECKER AND SOUTHEASTERN CLAY COUNTIES... AT 854 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HAWLEY...OR 22 MILES WEST OF DETROIT LAKES...MOVING SOUTHEAST AT 15 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. THIS SEVERE STORM WILL BE NEAR... DALE AROUND 905 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4690 9641 4694 9625 4681 9602 4672 9636 TIME...MOT...LOC 0154Z 300DEG 14KT 4688 9630 HAIL...0.75IN WIND...60MPH $$ JR
462
WWUS53 KFGF 280231
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
931 PM CDT SAT AUG 27 2016
MNC005-027-280240-
/O.EXP.KFGF.SV.W.0206.000000T0000Z-160828T0230Z/
BECKER MN-CLAY MN-
931 PM CDT SAT AUG 27 2016
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL BECKER AND
SOUTHEASTERN CLAY COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS
BEEN ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHWESTERN MINNESOTA.
LAT...LON 4690 9641 4694 9625 4681 9602 4672 9636
TIME...MOT...LOC 0228Z 313DEG 13KT 4688 9630
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 7:10 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Aug 27, 7:10 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 710 PM CDT SAT AUG 27 2016 .UPDATE... Issued at 702 PM CDT Sat Aug 27 2016 Severe threat continues. Pops updated. && .SHORT TERM...(This evening through Sunday) Issued at 322 PM CDT Sat Aug 27 2016 Convection this evening and if we get anything on Sunday will be the main challenge for the period. Strong upper level trough currently moving through the Red River Valley, and with destabilization across the southern counties some severe cells have developed. Isolated severe cells have been pulsing up and down and 1 to 2 inch hail was reported at Fargo. Think there should be at least a small severe threat for the next few hours as 1500 J/kg of CAPE along with 30 to 35 kts of deep layer shear continue over the south CWA continues through sunset. Some weaker cells have also been developing over the northern Red River Valley, and with weaker shear and instability expecting mostly moderate to heavy rain. The convection should push eastward through the rest of the evening and think we should be drying out by 02Z or so. Later tonight will be quiet as the upper trough moves off into Ontario. The main surface trough will be further west and southerly winds will continue over most of the CWA. With clearing skies and recent rains there could be a fog threat, but think that the southerly winds will keep too much from forming. Some stratus moving into the southeastern counties is not out of the question though so bumped up clouds a bit tomorrow morning. Lows tonight should stay mainly in the 50s, and with southerly winds and less clouds and precip temps should get into the 80s for Sunday. With the warm temps the instability tomorrow should be even greater than today, and deep layer bulk shear is still up the the 30 to 45 kt range. However, upper support on Sunday will not nearly be as good with ridging building overhead and only a possible weak embedded vort to set things off. Better chances into Sunday night as low level jet sets up over the eastern CWA and a cold front pushes through Thus just have some low POPs Sunday afternoon with better chances Sunday night. .LONG TERM...(Monday through Saturday) Issued at 322 PM CDT Sat Aug 27 2016 Monday and Tuesday...A cold front should be mostly through the area but a few lingering showers and storms could be in the eastern counties at the start of the period. The boundary should be to our south and east by Tuesday and conditions will remain dry. The front will also help knock temps back from the 80s on Monday to upper 70s to near 80 on Tuesday. Wednesday through Saturday...Upper ridge will start to build in for mid week, although a low chance for precip remains with weak embedded shortwaves and some warm air advection. However, the more significant chances for precip will hold off until Friday and Saturday as the upper ridge moves off the east and flow becomes more southwesterly. Temps throughout the period will be above seasonal averages. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 702 PM CDT Sat Aug 27 2016 T threat will continue next several hours southern valley. Otherwise VFR with some patchy fog possible towards morning. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && UPDATE...Voelker SHORT TERM...JR LONG TERM...JR AVIATION...Voelker
Hazardous weather outlook, Aug 27, 4:12 AM CDT, 16 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 412 AM CDT SAT AUG 27 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-280915- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 412 AM CDT SAT AUG 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS TODAY SOUTH OF A LINE FROM TOLNA TO GRAFTON TO WASKISH. THE PRIMARY THREATS ARE LARGE HAIL AND DAMAGING WINDS...AND THE THREAT TIMING IS DURING THE AFTERNOON TO EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR SEVERE THUNDERSTORMS LATE SUNDAY AFTERNOON AND SUNDAY EVENING. WIDESPREAD THUNDERSTORMS ARE NOT EXPECTED TO DEVELOP ON SUNDAY...BUT ANY STORMS THAT DO DEVELOP MAY GROW TO SEVERE LEVELS. THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF NORTHWEST AND WEST-CENTRAL MN ON MONDAY. OTHERWISE...THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT THROUGH THE END OF THE WEEK ACROSS PARTS OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. KNUTSVIG
In the hours before
Local storm report, Aug 27, 5:37 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
537 PM CDT SAT AUG 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM HAIL 5 SE FERGUS FALLS 46.23N 95.99W
08/27/2016 E0.75 INCH OTTER TAIL MN TRAINED SPOTTER
DIME SIZE HAIL AND ESTIMATED 25 MPH WINDS.
&&
JAMLocal storm report, Aug 27, 6:03 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
603 PM CDT SAT AUG 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL BUXTON 47.60N 97.10W
08/27/2016 M1.50 INCH TRAILL ND TRAINED SPOTTER
&&
JAMLocal storm report, Aug 27, 6:08 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
608 PM CDT SAT AUG 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM TORNADO 4 S CUMMINGS 47.46N 97.08W
08/27/2016 TRAILL ND TRAINED SPOTTER
TORNADO ONGOING AT TIME OF REPORT. LOCATION ESTIMATED.
&&
JMAKOWSKLocal storm report, Aug 27, 7:27 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
727 PM CDT SAT AUG 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM HAIL ARVILLA 47.92N 97.49W
08/27/2016 E2.50 INCH GRAND FORKS ND PUBLIC
RELAYED VIA SOCIAL MEDIA. SIZE ESTIMATED FROM PHOTO.
&&
JMAKOWSKLocal storm report, Aug 27, 8:02 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
802 PM CDT SAT AUG 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM HAIL 1 SE PERLEY 47.17N 96.79W
08/27/2016 E1.50 INCH NORMAN MN PUBLIC
&&
JMAKOWSKLocal storm report, Aug 27, 8:19 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
819 PM CDT SAT AUG 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM HAIL HOLMES 47.72N 97.30W
08/27/2016 E2.50 INCH GRAND FORKS ND PUBLIC
VIA PHOTO ON SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.
&&
JMAKOWSKThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 7:26 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman | 64 min |
| Aug 28, 6:14 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Roseau | 32 min |
| Aug 28, 6:49 PM CDT | Special Weather Statement | FGF | Lake of the Woods, Roseau | 56 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.